Document Detail


Silicone Septum Leakage at the Origin of a Drug Overdose in a Patient Implanted With an Intrathecal Pump.
MedLine Citation:
PMID:  23106918     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
INTRODUCTION: Intrathecal (IT) pump failures usually result in decreased drug administration and symptom reoccurrence with or without withdrawal syndrome. We report a case of a leaking silicone septum associated to a systemic drug overdose. CASE REPORT: An 84-year-old patient treated with IT clonidine for chronic back pain presented with a state of confusion, visual hallucinations, and hypertension two hours after an unremarkable pump (SynchroMed EL, Medtronic, Minneapolis, MN, USA) refill. The reservoir was emptied and 14 mL (8.4 mg of clonidine) was found to be missing (difference between retrieved and expected volumes). The pump was refilled and a check on the next day showed again a loss of 3.5 mL. A malfunction was suspected and the pump was replaced (SynchroMed II, Medtronic). The inspection of the external surface of the pump revealed severe damage to the silicone septum with multiple gouges due to needle scarring. A fluid leak also was clearly seen through the septum. DISCUSSION: The signs and symptoms presented by this patient are consistent with clonidine overdose that resulted from a combination of a possible accidental pocket fill and a definite septum leak into the subcutaneous tissue. The damage to the silicone could be due to the loss of the nontraumatic properties of the Huber needles that are rubbed against the metallic case in attempting to locate the injection port during refill procedures. CONCLUSION: This observation is the first description of a silicone septum damage contributing to a pump dysfunction and drug overdose despite the use of appropriate needles for refilling.
Authors:
Christophe Perruchoud; Michèle Bovy; Blaise Rutschmann; Anne Durrer; Eric Buchser
Related Documents :
22986608 - Angiotensin-converting enzyme inhibitor-induced unilateral tongue angioedema.
23253318 - Bloodstream infections caused by carbapenemase-producing klebsiella pneumoniae: a clin...
23591268 - Assessing cardiovascular drug safety for clinical decision-making.
24443418 - Basophil activation after nonsteroidal anti-inflammatory drugs stimulation in patients ...
18706988 - Microencapsulation by solvent evaporation: state of the art for process engineering app...
18638728 - Effects of intrathecal administration of nicardipine and nifedipine on chronic cerebral...
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2012-10-25
Journal Detail:
Title:  Neuromodulation : journal of the International Neuromodulation Society     Volume:  -     ISSN:  1525-1403     ISO Abbreviation:  Neuromodulation     Publication Date:  2012 Oct 
Date Detail:
Created Date:  2012-10-30     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9804159     Medline TA:  Neuromodulation     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Copyright Information:
© 2012 International Neuromodulation Society.
Affiliation:
Department of Anesthesiology and Pain Management, Center for Neuromodulation, Ensemble Hospitalier de la Côte (EHC), Morges, Switzerland.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Diagnostic Tests in Urology: an Introduction.
Next Document:  Primary Ewing's sarcoma of vulva: A case report and a review of the literature.